Heart failure in older breast cancer patients linked to medication

Heart failure is a relatively common complication in older women with breast cancer, but the risk is even higher in those patients treated with adjuvant trastuzumab (Herceptin), Yale School of Medicine researchers report in the current issue of the Journal of the American College of Cardiology.

The researchers conducted this study because older women who are at higher risk of decreased heart function, were often excluded from randomized clinical trials of trastuzumab, which is used to treat that over-express human -2 (HER-2). Past clinical trials in younger, healthier women showed improved survival, but also increased linked to trastuzumab, especially when combined with a frequently used therapy called anthracycline chemotherapy.

"We observed an even higher risk of heart failure or cardiomyopathy after trastuzumab therapy than those in past clinical trials," said lead author Jersey Chen, M.D., assistant professor of cardiology at Yale University School of Medicine and a member of the Yale Cancer Outcomes, Public Policy, and Effectiveness Research (COPPER) Center at Yale.

The Yale COPPER team examined the association between the use of adjuvant trastuzumab and anthracycline therapy and heart failure and cardiomyopathy, the most serious cardiotoxic complications, in 45,536 female with early-stage breast cancer. The use of trastuzumab has increased over time from 2.6% of the women who received any adjuvant therapy in 2000 to 22.6% in 2007.

The team found that compared with patients who received no or trastuzumab; use of trastuzumab was associated with a 14% higher adjusted incidence rate for heart failure or cardiomyopathy over three years. Patients who received both trastuzumab and anthracycline had a 23.8% higher rate, and those treated with anthracycline chemotherapy alone had a 2.1% higher rate of or cardiomyopathy events over three years.

"Further study is needed to fully understand the benefits and risks of trastuzamab when they are used in the real-world population," said Cary Gross, senior author of the study and director of the COPPER Center.

More information: J Am Coll Cardiol 18231 Vol. 60, No. 25

Related Stories

More heart problems with two chemo drugs for breast cancer

Aug 30, 2012

Women who have breast cancer and are treated with two chemotherapy drugs may experience more cardiac problems like heart failure than shown in previous studies, according to a new Cancer Research Network study by Group Health ...

Recommended for you

ASHG: MI without substantial CAD is minimally heritable

Oct 21, 2014

(HealthDay)—The presence of myocardial infarction (MI) without substantial coronary artery disease (CAD) is not familial, according to a study presented at the annual meeting of the American Society of ...

User comments